Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 61, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 16, 1996, 4:47 PM EDT for Wilkes County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 1996, 4:47 PM EDT (20:47 UTC)
- Expired
- Aug 16, 1996, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 489 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 162048 FFWRNK NCC193-162345- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 447 PM EDT FRI AUG 16 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 745 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST NORTH CAROLINA ...WILKES COUNTY AT 445 PM DOPPLER RADAR IN BLACKSBURG INDICATED THUNDERSTORMS DUMPING VERY HEAVY RAIN OVER MUCH OF NORTHERN WILKES COUNTY. RADAR ESTIMATES UP TO 1.5 INCHES OF RAIN HAS FALLEN NORTHEAST OF MCGRADY IN NORTHERN WILKES COUNTY SINCE ABOUT 330 PM. THESE STORMS WERE MOVING VERY SLOWLY TO THE SOUTH. ADDITIONAL RAINFALL COULD EASILY CAUSE DANGEROUS FLOODING TO DEVELOP. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. JDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:39 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 16, 2:39 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT FRI AUG 16 1996 DISCUSSION... GETTIN BUSY HERE. RW/TRW BECMG MORE NMRS ACRS SWRN VA AND SWD INTO NRN MTNS OF NC. INTSTING FEATURE IS THE TRWLESS RAIN COOLED AIR OVER SERN WV AND WRN FRNGE OF WCNTRL HILANDS. PM HTG MAY HELP TO FILL THIS AREA IN...BUT IT SHUD REMAIN QUIET THERE FOR A COUPLE HRS TIL FRNT GETS CLSR. (SOME RW/TRW TRYING TO FORM WEST OF COOLER AREA). DYNMCS THRU THIS EVENING NOT VRY IMPRSV...BUT THRMO-DYNMCS DECENT HAS TEMPS HAVE WARMED TO THE UPPER 70S TO MID/UPPER 80S MAKING CAPES AOA 2000 FROM 12Z SOUNDINGS REALIZED NOW. WITHOUT GUD DYNAMCS ALL THE THRMODYNAMCLY DRIVEN STUFF WILL GO QUIKLY ONCE SUN GOES DOWN...WITH NOTHING BUT SOME SCT RW/TRW LEFT TO DIE B4 MIDNIGHT. DURING LATE TONIGHT AND SAT AS UPPER WINDS TURN TO THE NW FRNT WILL PUSH E OF MOST OF CWA...BUT MAY SLO DOWN OR EVEN HANG UP OVR SRN PART OF CWA...WITH ETA SHOING THIS BEST...ESP NW NC COUNTIES. WHILE DRIER AIR WRKS INTO NRN PART OF CWA FOR SAT...DONT THNK THAT 20/30 POP OVR NC COUNTIES CAN BE RULED OUT YET...BUT WITH USE OF SINGULAR. FWC FROM 00Z RUN SEEMS TO HAVE BEEN TOO LOW AND MAY BE THE CASE AGAIN FOR SAT PM OVR NC COUNTIES. NOGUEIRA
In the hours before
Special weather statement, Aug 16, 11:59 AM EDT, 4 hours 48 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-170000- SEVERE WEATHER POTENTIAL STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1157 AM EDT FRI AUG 16 1996 ...ISOLATED SEVERE THUNDERSTORMS AND THUNDERSTORMS WITH VERY HEAVY RAIN ARE POSSIBLE THIS AFTERNOON IN SOUTHEASTERN WEST VIRGINIA - SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA... A WEAK COLD FRONT WILL MOVE INTO THE APPALACHIAN MOUNTAINS THIS AFTERNOON. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS DURING THE AFTERNOON AHEAD OF THE FRONT. WITH THE ATMOSPHERE MODERATELY UNSTABLE A FEW OF THE STORMS MAY REACH SEVERE LEVELS...WITH LARGE HAIL OR DAMAGING WIND GUSTS. IN ADDITION...WITH THE GROUND SATURATED FROM THE RAIN OF EARLIER IN WEEK...AND THE ANTICIPATED SLOW MOVEMENT OF THIS AFTERNOONS THUNDERSTORMS...THE POTENTIAL EXISTS FOR STREET AND URBAN FLOODING UNDER THE HEAVIER RAIN. BECAUSE ANY SEVERE WEATHER IS LI^KELY TO BE ISOLATED IN NATURE... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. NOGUEIRA
Special weather statement, Aug 16, 2:07 PM EDT, 2 hours 40 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-161910- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 208 PM EDT FRI AUG 16 1996 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHWEST VIRGINIA UNTIL 800 PM... AT 207 PM...THUNDERSTORMS WERE SCATTERED ACROSS THE SOUTHERN SHENANDOAH VALLEY...THE NEW RIVER VALLEY AND STRETCHED SOUTHWEST TOWARD THE MOUNTAIN EMPIRE OF VIRGINIA. THE STORMS WERE MOVING TO THE EAST AT 15 MPH. THUNDERSTORMS WILL CROSS OVER THE BLUE RIDGE AND SPILL OUT ONTO THE VIRGINIA PIEDMONT AND FOOTHILLS AS THE AFTERNOON GOES ON. AT 207 PM THE MOST INTENSE THUNDERSTORMS WERE OVER CENTRAL BEDFORD COUNTY...NORTHERN PATRICK COUNTY AND JUST ABOUT TO ENTER NORTHERN TAZEWELL COUNTY IN VIRGINIA. THESE STORMS WILL PRODUCE LOCALLY HEAVY DOWNPOURS OF UP TO ONE INCH PER HOUR...FREQUENT LIGHTNING...STRONG GUSTY WINDS AND POSSIBLY HAIL. THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE. IF THEY INTENSIFY...SEVERE THUNDERSTORM WARNINGS WILL BE ISSUED. A FRONTAL SYSTEM ENTERING WEST VIRGINIA THIS AFTERNOON WILL PUSH ACROSS THE AREA LATER TONIGHT. DRIER AIR WILL FILTER ACROSS SOUTHWEST VIRGINIA BEHIND THE FRONT ON SATURDAY. KANE
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.